Tornadoes · United States · Kansas · 2015

EF0 tornado, Copeland to Montezuma, Kansas, May 7, 2015

From Copeland to Montezuma, this EF0 tornado ran 0.2 miles across Gray County on May 7, 2015, touching down at 4:00 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 7, 2015
Touchdown
4:00 PM CDT (21:00 UTC)
Lifted
4:06 PM CDT (21:06 UTC)
On the ground
6 minutes
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Gray County
Touchdown point
37.618, -100.560
Lift-off point
37.620, -100.557
Record number
1505071500-02

What the Weather Service recorded

Thunderstorms erupted along a stationary front during the afternoon. The initial storms produced land-spouts with subsequent storms producing hail and wind damage.

This was the second landspout out of five that occurred.

This was the third of five landspout tornadoes.

This was the fourth out of five landspout tornadoes.

This was the fifth of five landspout tornadoes. This one struck a farm doing low end EF1 damage to a well built 60 by 100 foot building, a tractor and home. Wind speeds estimated to be about 90 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS DDC issued a tornado warning for this county at 20:51 UTC, 9 minutes before the tornado touched down, in force until 21:15 UTC.

Issued (UTC)ExpiredProductOffice
20:51 UTC21:15 UTCTornado WarningDDC
21:11 UTC21:32 UTCTornado WarningDDC
22:04 UTC22:27 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 7, 3:47 PM CDT, 13 minutes earlier.

Area forecast discussion, May 7, 3:47 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT THU MAY 7 2015

...UPDATED FOR SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 342 PM CDT THU MAY 7 2015

SOUTHWESTERLY UPPER LEVEL FLOW WILL PERSIST INTO FRIDAY AHEAD OF AN
UPPER LOW MOVING TOWARD THE FOUR CORNERS REGION. A FRONTAL BOUNDARY
IS RUNNING NEAR LARNED TO DODGE CITY AND LIBERAL WITH SOME
THUNDERSTORMS DEVELOPING ALONG THE BOUNDARY. THIS FRONT WILL SLOWLY
LIFT NORTHWARD INTO TONIGHT. MORE THUNDERSTORMS MAY FORM IN EASTERN
COLORADO AND MOVE INTO WESTERN KANSAS LATER TONIGHT. AS CONVECTION
MOVES ACROSS SOUTHWESTERN KANSAS LATE TONIGHT, THE FRONT IS FORECAST
TO DROP SOUTH TOWARDS MORNING INTO OKLAHOMA AND STALL OUT. NUMEROUS
THUNDERSTORMS ARE AGAIN FORECAST INTO FRIDAY WITH MOIST UPSLOPE FLOW
NORTH OF THE FRONT.

FOR TONIGHT, SOME THUNDERSTORMS COULD BE SEVERE WITH HAIL UP TO
QUARTERS, POSSIBLY LARGER FAR WEST TOWARDS THE COLORADO BORDER. THE
BOUNDARY LAYER SHEAR IS FAIRLY WEAK, HOWEVER THE MID TO UPPER LEVEL
WINDS ARE STRONGER THAN YESTERDAY. STORMS TO THE SOUTH ACROSS TEXAS
AND OKLAHOMA HAVE HELPED TO STABILIZE THE AIRMASS SOMEWHAT, SO NOT
EXPECTING WIDESPREAD SEVERE STORMS. CAPES FORECAST FROM 1500 TO
2000 J/KG. WINDS WILL BECOME VARIABLE THEN EASTERLY AROUND 10 MPH
TONIGHT. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 50S. SOME LOW
STRATUS AND LIGHT FOG MAY ALSO DEVELOP ACROSS MUCH OF WESTERN
KANSAS BY MORNING WITH THE MOIST UPSLOPE FLOW.

FOR FRIDAY, UPSLOPE FLOW WILL CONTINUE WITH CLOUDY SKIES BECOMING
PARTLY CLOUDY WITH THUNDERSTORMS AGAIN FORMING. FORECAST CAPES ARE
AROUND 2000 J/KG BY AFTERNOON. DECENT SHEAR PROFILE IS IN PLACE WITH
GOOD BACKING OF LOW LEVEL WINDS AND MID LEVELS AROUND 50KT. A BIG
NEGATIVE FACTOR FOR SEVERE, IS THE AREA COULD BE CAPPED WITH LOTS OF
CLOUDS FORECAST NORTH OF THE WARM FRONT. HIGHS WILL BE IN THE LOW TO
MID 70S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 224 PM CDT THU MAY 7 2015

AN INTENSE SHORTWAVE TROUGH WILL PROGRESS FROM CENTRAL CALIFORNIA
INTO EASTERN COLORADO BY SATURDAY AND THEN LIFT NORTHEASTWARD IN
NEGATIVE TILT FASHION SATURDAY EVENING. AS THE SYSTEM APPROACHES,
THE VERTICAL WIND SHEAR PROFILE WILL INCREASE DRAMATICALLY GIVEN
SURFACE PRESSURE FALLS ON THE WESTERN HIGH PLAINS AND INCREASING
MID TO HIGH LEVEL WINDS. THIS WILL LEAD TO GOOD CHANCES OF
THUNDERSTORMS SATURDAY, SOME OF WHICH COULD BE SEVERE WITH VERY
LARGE HAIL AND TORNADOES. THE DETAILS OF WHAT HAPPENS SATURDAY
WILL DEPEND ON THE EVOLUTION OF STORM CLUSTERS ACROSS NORTH TEXAS
AND OKLAHOMA FRIDAY NIGHT AND SATURDAY MORNING, WHICH WILL IMPACT
WHETHER THE TRUE WARM SECTOR MAKES IT THIS FAR NORTH. GIVEN THAT
VERY RICH MOISTURE CURRENTLY RESIDING OVER TEXAS SHOULD MAKE IT
INTO SOUTH CENTRAL KANSAS INCLUDING PRATT, ST JOHN AND MEDICINE
LODGE BY SATURDAY AFTERNOON, THIS IS WHERE THE BEST CHANCE OF
HIGH-END SEVERE WEATHER MAY BE. HIGH TEMPERATURES SATURDAY WILL
DEPEND ON HOW WIDESPREAD CONVECTION IS AND HOW MUCH CLEARING
TAKES PLACE. AFTERNOON READINGS IN THE 70S OUTSIDE OF
THUNDERSTORMS IS MOST LIKELY, WITH LOWS IN THE 50S AND 60S.

AFTER THE AFOREMENTIONED SHORTWAVE TROUGH PASSES SATURDAY NIGHT,
A STRONG COLD FRONT WILL PASS THROUGH WESTERN KANSAS LATE
SATURDAY NIGHT AND EARLY SUNDAY. HIGHS ON SUNDAY AND MONDAY WILL
ONLY BE IN THE 60S TO LOWER 70S AND 60S RESPECTIVELY. LOWS BY
MONDAY MORNING WILL LIKELY BE IN THE LOWER TO MIDDLE 30S IN FAR
WESTERN KANSAS. WITH SLIGHTLY WARMER READINGS FARTHER EAST.
TUESDAY MORNING WILL BE CHILLY AS WELL AS SURFACE HIGH PRESSURE
LINGERS.

A WARMING TREND CAN BE EXPECTED BY MID TO LATE NEXT WEEK AS UPPER
LEVEL HEIGHTS RISE ACROSS THE ROCKIES, ALONG WITH WEAK LEE
TROUGHING THAT WILL REPLACE THE COOL SURFACE HIGH. LOW LEVEL
MOISTURE WILL INCREASE AS WELL, SO ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY CANNOT BE RULED OUT STARTING WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1229 PM CDT THU MAY 7 2015

A WEAK FRONTAL BOUNDARY WILL BE NEAR DODGE CITY TO GARDEN CITY AND
HAYS WITH VARIABLE WINDS BECOMING EASTERLY AND SOUTHEASTERLY LATE.
A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AFTER 22-00Z.
SOME LOW STRATUS AND FOG WITH IFR CONDITIONS POSSIBLE AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  74  57  75 /  50  50  50  70
GCK  56  70  54  74 /  40  50  50  40
EHA  55  75  52  75 /  30  30  30  20
LBL  56  77  56  77 /  50  40  40  30
HYS  54  69  55  72 /  50  50  50  70
P28  61  77  60  76 /  60  50  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...KRUSE
Hazardous weather outlook, May 7, 12:37 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT THU MAY 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1237 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 7, 1:50 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT THU MAY 7 2015

KSZ081-071930-
PRATT KS-
150 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF COATS...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...BYERS AND CAIRO.

LAT...LON 3747 9860 3747 9896 3752 9901 3763 9901
      3782 9895 3782 9859 3776 9847 3751 9847
TIME...MOT...LOC 1850Z 224DEG 30KT 3754 9889

RUSSELL
Special weather statement, May 7, 2:30 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT THU MAY 7 2015

KSZ066-072015-
STAFFORD KS-
230 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 315 PM
CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF IUKA...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...SEWARD...ZENITH...DILLWYN AND NEOLA.

LAT...LON 3783 9851 3783 9896 3826 9880 3826 9847
      3787 9847
TIME...MOT...LOC 1930Z 216DEG 30KT 3782 9875

RUSSELL
Special weather statement, May 7, 3:04 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU MAY 7 2015

KSZ065-072045-
PAWNEE KS-
304 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...NORTHWESTERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF LARNED...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...ROZEL...ASH VALLEY...SANFORD AND FRIZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3806 9902 3820 9951 3835 9927 3835 9903
      3826 9903 3826 9891 3816 9891
TIME...MOT...LOC 2003Z 222DEG 25KT 3819 9904

RUSSELL
Special weather statement, May 7, 3:18 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT THU MAY 7 2015

KSZ046-064-065-076>079-085>087-072330-
RUSH-HODGEMAN-PAWNEE-HASKELL-GRAY-FORD-EDWARDS-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
318 PM CDT THU MAY 7 2015

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH LINE OF
THUNDERSTORMS/TOWERING CUMULUS CLOUDS...

STORM SPOTTERS HAVE SIGHTED LANDSPOUT TYPE FUNNEL CLOUDS THIS
AFTERNOON ALONG A LINE FROM LIBERAL INTO CENTRAL KANSAS. ALTHOUGH
TYPICALLY WEAKER AND SHORTER LIVED THAN TORNADOES ASSOCIATED WITH
ORGANIZED SUPERCELL THUNDERSTORMS...LANDSPOUT TORNADOES CAN STILL
CAUSE INJURY OR MINOR DAMAGE. LANDSPOUTS DEVELOP AS A SURFACE
FRONT OR WIND SHIFT LINE INTERACT WITH A TOWERING CUMULUS CLOUD OR
DEVELOPING THUNDERSTORM. LANDSPOUTS ARE NOT USUALLY ASSOCIATED
WITH A WALL CLOUD AND ARE OFTEN DIFFICULT TO DETECT WITH WEATHER
RADAR.

IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY
PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL
WEATHER SERVICE IN DODGE CITY AND LOCAL LAW ENFORCEMENT.
Special weather statement, May 7, 3:39 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT THU MAY 7 2015

KSZ064-078-072130-
HODGEMAN KS-FORD KS-
339 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAWNEE...SOUTHEASTERN
HODGEMAN AND NORTHWESTERN FORD COUNTIES UNTIL 430 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
BELLEFONT TO 8 MILES NORTH OF DODGE CITY...AND MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAY...JETMORE AND HANSTON.

LAT...LON 3800 10020 3826 9957 3799 9957 3781 10021
TIME...MOT...LOC 2039Z 239DEG 51KT 3799 9974 3787 10007

RUSSELL
Special weather statement, May 7, 3:44 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT THU MAY 7 2015

KSZ076-077-086-087-072130-
SEWARD KS-HASKELL KS-MEADE KS-GRAY KS-
344 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHWESTERN
MEADE...SOUTHEASTERN HASKELL AND SOUTHERN GRAY COUNTIES UNTIL 430 PM
CDT...

AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
COPELAND TO 10 MILES SOUTH OF SATANTA...AND MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...SUBLETTE...MONTEZUMA...COPELAND...ENSIGN...THE HAGGARD
ELEV AND TICE.

LAT...LON 3789 10024 3737 10105 3711 10098 3751 10023
TIME...MOT...LOC 2043Z 184DEG 26KT 3748 10056 3730 10092

RUSSELL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.0 hours before the tornado, 60 km from the path. May 7, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 627 joules per kilogram, CIN -201, lifted condensation level 1043 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 20 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-201 J/kg
Surface CAPE
1282 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

3.0 hours after it, 60 km from the path. May 8, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 29 joules per kilogram, CIN -142, lifted condensation level 1841 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-142 J/kg
Surface CAPE
1174 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Garden_city (GCK), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:54 UTC725510° 11 kt1010.8
20:54 UTC7355350° 7 kt1009.5
21:54 UTC735410° 4 kt1010.2
22:54 UTC7352210° 10 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the touchdown began at 21:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:45 UTCTORNADO5 Nw CopelandHaskell, KSMULTIPLE LANDSPOUTS KICKING UP DUST.
21:00 UTCTORNADO6 Wnw MontezumaGray, KSDAMAGE TO SHED AND GARAGE, TRACTOR WITH WINDOWS BLOWN OUT.
21:00 UTCTORNADO6 Wnw MontezumaGray, KS
21:00 UTCTORNADOCopelandGray, KSMULTIPLE LANDSPOUTS IN THE VICINITY OF COPELAND.
21:00 UTCTORNADOCopelandGray, KS
21:01 UTCTORNADO6 Nne CopelandGray, KSMULTIPLE LANDSPOUTS REPORTED IN THIS AREA.
21:01 UTCTORNADO7 Ne CopelandGray, KSMULTIPLE LANDSPOUTS REPORTED.
21:06 UTCFUNNEL CLOUD7 Nnw MontezumaGray, KS
21:17 UTCHAIL 1.754 N Dodge CityFord, KS
21:26 UTCTSTM WND DMG5 Ene CopelandGray, KSPOWER LINE DOWN ACROSS THE ROAD ON Z ROAD AND BETWEEN 8 AND 9 ROAD. POSSIBLY CAUSED BY LANDSPOUT.
22:09 UTCHAIL 15 Wsw KalvestaFinney, KSHAIL WAS COVERING THE GROUND.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 7, 2015

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 73:45 PM CDTEF0Haskell, KS0.550
May 74:00 PM CDTEF0Gray, KS0.350
May 74:01 PM CDTEF0Gray, KS0.250
May 74:02 PM CDTEF1Gray, KS0.250$40,000
May 74:59 PM MDTEF1Baca, CO0.350$3,000
May 76:45 PM CDTEF1Wise, TX3.42001$250,000
May 76:36 PM MDTEF0Weld, CO0.150
May 77:45 PM CDTEF1Denton, TX12.7500$200,000
May 79:00 PM CDTEF0Wise, TX0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.